Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Androgel & Lipoatrophy
Jun 19, 2013

Im hoping you can shed some light on this situation. I was diagnosed in HIV pos. in 1996 and spend years on the dreaded "D" class drugs and suffered lipoatrophy as a result. Its been at least 10 years since ive been off the "D" class drugs and since have been on regimens that have less lipo issues. In the last 10 years I seemed to have grown some of the fat back in my limbs and arms, to the point where I was relatively happy with my physic.

For the last six months i've been working with a Endocrinologist for symptoms such as fatigue, low sex drive, trouble sleeping etc etc. and went on Androgel because my total and free testosterone was low (220 total)for my age. I am 48. Since Ive been on the Androgel, I seem to have lost the fat again in my arms and legs and have lost at least a pants size or 2. Obviously this was not the physical effect I was looking for....although the Androgel does help with all the symptoms I was experiencing. In fact Ive never felt better in my life since starting the Androgel. On Androgel my free testosterone is around 450.

My issue is, I am uncomfortable with all the subcutaneous fat loss since starting the Androgel. Ive talked to my Endocrinologist about the fat loss and he says that my Testosterone is within normal range and that he doesn't think that it is the cause of my fat loss....although he does admit that fat loss is a symptom of TRT.

Im so confused because it seems pretty obvious to me that the fat loss is a result of the Androgel. I now want to go off the Androgel because of the fat loss. My endo is against it. Ive also gone on androgen forums to see if anyone there might have any suggestions, and the advise I keep getting is "you need to eat more". Ive been eating a daily 4000 calorie diet for 2 weeks and I see no results. No fat change and I haven't even gained a single pound.

My question is, is Androgel NOT a good option for people with Lipoatrophy? Does it have a history of depleting peoples body fat? And if I has the potential of depleting body fat, can it be reversed by eating more?

I dont want to go off the Androgel because ive never felt better in my life. However the depression I feel as a result of looking in the mirror and watching my body fat disappear is far worse.

Then there's the question of will by body produce the same amount of testosterone I was making prior to going on the Androgel, which was low to begin with. And what can I do about that if androgens are not in the cards for me?

Im hoping you can answer these questions....im desperate here !!!

Response from Dr. Henry

Testosterone supplementation was shown in an ACTG study to result in loss of subcutaneous fat as you have experienced so that is a recognized issue with drugs like Androgel (the study had hoped to see a reduction in intraabominal fat with testosterone-unfortunately that was not seen but a loss of subcutaneous fat was seen). If you notice many body builders taking testosterone or androgenic steroids have little subcutaneous body fat (veins are prominent as one sign). I dont have an easy answer for you unfortunately. KH



Previous
Taking medicine in a different timezone
Next
RE : Hemorrhoidectomy for HIV+ person with high blood glucose

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement